South Dakota, 2019

Hail in South Dakota, August 15, 2019

August 15, 2019 · NWS FSD · 8 events in 4 counties and zones

Scattered thunderstorms developed along a weak cold front which pushed across southeast South Dakota during the evening of August 15. With moderate instability of 1000-2000 J/kg and deep layer shear from 45 to 55 knots, a few stronger storms produced hail of nickel to walnut size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed along a weak cold front which pushed across southeast South Dakota during the evening of August 15. With moderate instability of 1000-2000 J/kg and deep layer shear from 45 to 55 knots, a few stronger storms produced hail of nickel to walnut size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 15, 2:27 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 15, 2:27 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
327 PM CDT Thu Aug 15 2019

.SHORT TERM...(This Evening through Friday)
Issued at 326 PM CDT Thu Aug 15 2019

Main concerns through tomorrow focus on convective threat this
evening, and potential for afternoon development on Friday.

For tonight, morning MCS which moved across Nebraska disrupted
return flow/warming into our area, which earlier models were using
to trigger mid afternoon convection. Instead, expect focus to be
with mid-level wave and associated cool front sliding east across
the region this evening. Wave moving through eastern Montana late
morning forecast to move southeast toward our forecast area by late
afternoon. This expected to trigger convection in north central SD
19Z-20Z, which should then expand/track east-southeast as the wave
moves across eastern SD and into western MN/northern IA after 00Z.
80+ kt westerly jet sliding through the base of the wave leading to
40-50+ kt deep layer shear across much of the forecast area during
the late afternoon/evening which, along with moderate instability
of 1-2 kJ/kg, could be supportive of organized strong to severe
storms. Moderate mid-level lapse rates should limit hail size to
less than golf ball, unless a rotating storm develops along the
surface front, though this more likely with initial development
west of our area. Greater threat for our forecast area should be
isolated damaging winds from small bowing segments, given quick
transition to nearly straight hodographs behind the boundary.

This activity expected to move out of the forecast area by late
evening, leaving relatively quiet weather in the wake of departing
wave late tonight through midday Friday. Exception may be near the
Missouri River Valley, where weak warm advection ahead of another
broad wave sliding through far southern SD may produce elevated
showers/storms through tomorrow morning. Greater consensus keeps
this activity just south of the state line, so will only carry low
pops in our far south at this time. Some models indicate a slightly
stronger trailing wave moving across our forecast area during the
afternoon hours, which could trigger some isolated storms. However,
instability is weaker than today, and stronger shear is shunted
farther south, so would expect limited severe threat. Isolated
stronger storms may still be possible in the late afternoon/early
evening, though, so will bear watching.

As for temperatures, despite some increase in low level humidity
ahead of the wave/front this afternoon, drying behind the boundary
along with clearing skies should allow for overnight lows in the
upper 50s-lower 60s. Westerly low level flow should aid in decent
mixing, with 850mb temperatures supportive of highs in the upper
70s to lower 80s for most areas on Friday.

.LONG TERM...(Friday Night through Thursday)
Issued at 326 PM CDT Thu Aug 15 2019

Medium range begins on an active note, with another wave/surface
front sliding across the area late Saturday and Saturday night.
Warmer and more moist air builds northward ahead of this system,
with MLCAPE values reaching 2000 J/kg by late afternoon. Mid to
upper level winds on the weaker side, limiting overall deep layer
shear, so greater chance of strong to severe storms will likely be
tied to the boundary as it tracks east. While there are some timing
differences among the various models, greatest consensus brings the
boundary to our northwest corner 21Z-00Z, and reaches the Highway 60
corridor in southwest MN/northwest IA by 06Z, give or take an hour
either way. This should be the favored window for isolated strong to
severe storms, with the risk possibly lingering in our far southeast
into the pre-dawn hours.

Mean upper trough kicks east of the area on Sunday, allowing at
least weak upper ridging to take hold over the region through much
of the upcoming week. Subtle waves traversing through the relatively
weak flow aloft could bring spotty rain chances mid-late week, but
no widespread of significant rainfall in sight at this time. The
ridging will bring seasonable temperatures back into the region,
especially early next week, when we are most likely to see above
normal highs in the upper 80s-near 90. Cooler surface high pressure
settling into eastern Canadian Prairies by midweek could bring a
cooling influence back into our region by Wednesday, with greater
heat/moisture suppressed to our south and west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1206 PM CDT Thu Aug 15 2019

Scattered storms expected to move across the forecast area late
afternoon and evening, with greater chances along/north of I-90
and lesser chances near the Missouri River Valley. While exact
timing is uncertain, included a brief window for KHON/KFSD to
highlight period of greater potential. Some risk of strong gusty
winds with storms, again greater north and west of KFSD. Lower
confidence of storms toward KSUX, so will not include any thunder
mention there at this time.

In the wake of rainfall, could see areas of MVFR-IFR stratus/fog
develop. Confidence in this impacting TAF sites is low, so only
including SCT 1-2kft clouds for KFSD/KSUX at this point, but this
may increase to a ceiling with later forecasts.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Aug 15, 8:49 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
949 AM CDT Thu Aug 15 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-161500-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
949 AM CDT Thu Aug 15 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are possible late this
afternoon and evening, with large hail to the size of half dollars
and damaging wind gusts to 70 mph. Tornadoes do not look likely at
this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front Saturday night may bring thunderstorms with gusty winds
and abundant lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 10 pm, mainly along
and west of Interstate 29.

In the hours before

Local storm report, Aug 15, 4:34 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     2 N HURON               44.39N 98.22W
08/15/2019  M52 MPH          BEADLE             SD   ASOS

&&

The radar

The Sioux Falls radar (KFSD), 95 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Miner

When
August 15, 5:21 PM CST to 5:22 PM CST
Where
Miner County, 5.5 mi E of Carthage
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.160, -97.610

Hail, Lake

When
August 15, 6:10 PM CST to 6:12 PM CST
Where
Lake County, 0.85 mi NE of Madison
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.010, -97.110

Hail, Lake

When
August 15, 6:26 PM CST to 6:27 PM CST
Where
Lake County, 1.7 mi NE of Smiths Park
Measured
1 in hail
Reported by
Public
Coordinates
43.950, -96.960

Hail varied between dime and quarter size.

Hail, Minnehaha

When
August 15, 7:04 PM CST to 7:06 PM CST
Where
Minnehaha County, 3.25 mi SE of Renner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.620, -96.680

Hail, Minnehaha

When
August 15, 7:05 PM CST to 7:07 PM CST
Where
Minnehaha County, 1.22 mi SE of Renner
Measured
0.88 in hail
Reported by
Public
Coordinates
43.640, -96.710

Hail, Minnehaha

When
August 15, 7:22 PM CST to 7:24 PM CST
Where
Minnehaha County, 0.69 mi N of (Fsd)joe Foss Fld Si
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
43.590, -96.730

Hail, Minnehaha

When
August 15, 7:28 PM CST to 7:30 PM CST
Where
Minnehaha County, 2.5 mi E of Sioux Falls
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.530, -96.680

Hail, Lincoln

When
August 15, 7:31 PM CST to 7:32 PM CST
Where
Lincoln County, 1 mi W of Harrisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.430, -96.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 851686, 851687, 851689, 851690, 851691, 851692, 851693, 851694.